Ask a doctor

Had Mitral & Aortic Mechanically Valve Replaced Due to Bacterial Endocarditis. Botox & Juvederm Ok?

Over 3 months ago I underwent mitral & aortic mechanically valve replaced surgery due to bacterial endocarditis. Can I get Botox & Juvederm injections? I take Coumadin daily. Prior to surgery, I had these injections in the past with no problems.

Doctor Answers (5)

Endocarditis history and now having botox and juvederm or any filler

+1

You should check with your cardiologist, who may need to speak with your doctor who will inject you, to make sure they all understand the treatment plan.  If your INR is of a reasonable level for the cardiologist's satisfaction to make sure the coumadin dose is OK, injections are often done cosmetically, provided these are fine needles with fine fillers, not the thicker needles needed for deeper fillers which potentially traverse larger diameter blood vessels in those planes.  The cardiologist may be concerned if you have Juvederm or Restylane injected in the lip area as this is considered similar to having dental work, possibly, and they may wish you to be taking an antibiotic prior to the injections to prevent bacterial endocarditis.

Web reference: http://www.thenyac.com/botox/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Coumadin and botox an juvederm

+1

Boy, it sounds like you have been through an awful lot lately. I have treated patients using coumadin but there is definitely more risks of bruising. I think the first thing you need to do is get the OK from your cardiologist.

Manhattan Plastic Surgeon
4.5 out of 5 stars 14 reviews

Had Mitral & Aortic Mechanically Valve Replaced Due to Bacterial Endocarditis. Botox & Juvederm Ok?

+1

 If your cardiologist Ok'ed the injections, Botox and Juvederm would not be an issue.  The blood thinner will make you more prone to bruising and swelling and as such should be done a small amount (one area) at a time IMHO.  

Web reference: http://www.drfpalmer.com

Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Only with the approval of your cardiologist.

+1

Being on coumadin enormously complicates treatment because of the risk of bruising.  While it may be possible to get away with botox, fillers are more challenging.  I personally would advise you to proceed with extreme caution.  This does not mean that you can't be treated but if you are severely bruised after a service I can assure you your enthusiasm for the treatment will be affected.

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Botox and HA fillers after heart valve replacement for bacterial endocarditis? Also on blood thinner.

+1

If you weren't on Coumadin (blood thinner), these injections would pose no risk for bacterial contamination, assuming good injector technique and alcohol prep of the injected skin. I bet you have had plenty of injections and blood draws since your valve replacements. If these pose no risk, then Botox and fillers represent no problem either. BTW, Botox has no bacterial component in it at all--it is the purified protein neurotoxin produced from the Clostridium Botulimun bacteria, not the bacteria themselves.

Your Coumadin adds another wrinkle (no pun intended) in that (even though there is no bacterial contamination concern) you could have a serious bruise or bruises from these injections that are much more visible. Even if you had these injections in the past with no problems, your Coumadin makes a significant difference: you could potentially look like you were the loser in a bar fight from just a few injections in your face (with blood thinner in your system). This certainly mandates careful consideration and a call to your cardiac surgeon, cardiologist, and plastic surgeon, in that order. Any NOs and I'd say "Skip it!"  Best wishes!

Web reference: http://www.mpsmn.com/carillon-clinic

Minneapolis Plastic Surgeon
5.0 out of 5 stars 90 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...